Xtandi stomach pain: Started my PC... - Advanced Prostate...

Advanced Prostate Cancer
10,601 members12,644 posts

Xtandi stomach pain

k4owr
k4owr

Started my PC journey 9 years ago, diagnosed with Gleason 9, and a poor prognosis. I was told surgery was not an option and started radiation. 54 treatments kept my psa under 1.0 for almost 3 years, then Lupron on and of for another 3 years...very effective. Side effects were terrible but eventually almost disappeared except for weakness from no Testosterone. Another year or so later psa began to rise. Bone scan 6 months ago showed metastasis was beginning but not worthy of treatment just yet. Switched from Urologist to Oncologist for more targeted treatment. Lupron was continued but in a few months psa started to rise. along the way Casodex was added with minimal effect. It was decided to start Xtandi because Cancer showed definite signs of Androgen resistance mutation. I was able to receive patient assistance for the incredible cost of Xtandi.

After only 3 weeks it was clear that it was working so well (psa from 15 to 4.0) that the dosage was decreased from 4 pills a day to 3. Along the way serious stomach issues developed with almost complete loss of appetite. Stomach pain was so bad my PCP called for an upper GI series to look into the problem...nothing found.

I'm still unable to determine if it's the Xtandi, and if it will eventually subside. I may have had a stomach virus, but it lasted for 2 weeks, which is not typical of a virus, and is only now getting slightly better each day. Sometimes all I eat for the day is a slice of toast. I'm going to ask my Oncologist if I can stop Xtandi for awhile to see if that's the problem, even if it is I'm pretty much left with no choice (?) Anyone else have this issue?

16 Replies
oldestnewest

Xtandi was somewhat working for my husband but we discontinued it due to cognitive issues.

The manufacturer has a good hotline where you speak to a pharmacist for advice. I called them recently but was unable to make a report of the side effect because the subscribing onc office did not register my husband with Xtandi.

My advice would be to call the hotline and/or cut back further or try a short holiday to see if there is less pain.

Chalkie42
Chalkie42
in reply to mjbach

I have been on Xtandi for 6 months - four pills at night before I go to bed. No loss of appetite or stomach pain

Hi there.

Yes, it sounds like a good idea to talk to your oncologist about whether you may be able to stop Xtandi for a while to see if the pain is from that. Did you have scans done recently? Perhaps they should do a CT scan to see if and where the cancer has grown. Yes, the PSA is down, but that is not a definite sign for no cancer growth.

Mel.

My husband had varying treatment for many years. I would ask them to do a CT scan to the abdomen to rule out any mets in the area. I do hope things improve for you.

Been on Xtandi for about 5 months now. Nausea was the only thing my nurse at the uro office mentioned. I had no stomach issues at all but the rest of mentioned side effects listed i got. Go figure.

I think it's great that your Gleason 9 "poor prognosis" was apparently hogwash and you are doing so well generally in combatting this thing.

Gleason 9. Poor prognosis. Nineteen years later still alive and well. Xtandi for the last 4 years without Lupron <.01 PSA. Hang in there. Life is good.

I have been on Xtandi 11 months now, 4 capsules per day. About one month after starting I developed severe stomach pain. My stomach gets as hard as a rock and I have severe gas. The only thing I have found to help is simethicone. I take a capsule with each meal and eat smaller meals. Use the bath bathroom frequently and pass gas each time. I still have the stomach pain daily but it it is more tolerable.

Have only been on Xtandi for three weeks. The first week I had nausea and stomach distress. I knew that there was risk for constipation, but thought I would be okay as I was already taking a stool softener every day - not enough! I now take a stool softener three times a day, make a measured effort to drink more water and now take the four Xtandi pills 30 minutes before bedtime. Stomach issues have decreased and bowel movement closer to normal. I do have increased incontinence so now wear a heavy pad at night. Deal with "brain fog" a little after taking the pills and when I first awaken, but clears in early morning. Not as easy to live with as Bicalutamide, but I can handle it. PSA at start of Xtandi was 165. Anxious to see a decline.

Been on the Xtandi now for 18 months, yes it gives me a belly ache, I take it late afternoon with food, never really hungry but the food helps the tummy. Can’t qualify for assistance so just grin and bear it. Try moving your time to just before bed. You can sleep off most of the side effects. Fight the good fight

What's it costing you?

I have a part D Medicare with Humana so it costs us $10,000.00 deductible then $545.00 per month. Damned expensive. Hoping that it will go down since they are approved for non Mets patients now.

Xtandi was intolerable with 160 mg dose. Took 160 for 5 months. Joint pain, belly knives, weakness, numb hands and feet, bad vision , balance off, just kept getting worse, cut back to 120 mg/day. Within 3 days looked better, more active, Day 6, balance better, day 9 could wiggle toes. Day 11 could walk up stairs with out holding walls and use toes and ball of foot to walk up stairs. Day 12 belly pains gone, no more 24/7 pain. Day 14 blood test and PSA still dropping. Day 15 met with oncologist and told him what I had done. He agreed to change (not that I needed his OK) life has to be worth living. Belly pain definitely from Xtandi.

Doug

Always good to know. Keep fighting Brother

Thanks to all for the reports. Clearly my stomach issues came from the Xtandi. with Doctor's advice, I have stopped this medication to confirm no GI issues. It took awhile, but after 9 days off of it completely, feeling better every day. So many other issues I now realize were the result of the Xtandi. Not sure what the next step is. Hopefully since it worked so well and got me to 3.5 psa, there is a compromise dosage; otherwise Zytiga will have to be next to try, Life on the Xtandi was simply not tolerable.

Have to take mine at night ,to get to where I can stand them. A big bowel of ice cream after I take them does help settle it as well

You may also like...